Tornadoes · United States · Ohio · 2010

EF1 tornado, Middle Pt, Ohio, May 13, 2010

This EF1 tornado ran 2.1 miles across Van Wert County on May 13, 2010, touching down at 1:47 AM EDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 13, 2010
Touchdown
1:47 AM EDT (05:47 UTC)
Lifted
1:49 AM EDT (05:49 UTC)
On the ground
2 minutes
Path length
2.1 miles (3.4 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Van Wert County
Touchdown point
40.830, -84.399
Lift-off point
40.838, -84.360
Record number
1005132347-01

What the Weather Service recorded

A cold front was moving through northeastern Indiana and northwestern Ohio during the late evening hours of May 13th into the early morning hours of May 14th. Despite the time of day, a modest amount of instability (around 500 j/kg Mixed Layer CAPE) was in place along the front. Two rounds of storms moved through northwestern Ohio. The initial line did not produce any severe weather. The second line did produce severe weather across portions of Van Wert county into western parts of Allen county, including a EF1 tornado in the area of Delphos.

A swath of damage roughly 5 miles long was found from southwest of Delphos, northeast to just northeast of Delphos. The tornado touched down on Bocky Road, roughly a half mile south of State Route 697. Several oak trees were snapped or uprooted (DI: TH DOD: 4), with some structural damage including a TV antenna tower being bent over, garage door blown in and a golf ball being pulled from the west side of a shed and then thrown into the east side of the same shed. As the circulation continued eastward, hardwood tree damage was observed similar to near the touchdown area. A 76 mph wind gust was recorded at a residence along the track of the tornado. Two large wooden play sets were rolled on the ground several yards with one being rolled from a northeast direction to a southeast direction around a garage. The circulation became less organized and eventually dissipated just outside of Delphos, near the intersections of State Road 697, and Delphos-Jennings Road. The circulation was on the ground for just over two miles with a maximum width of 150 yards. Maximum winds are estimated between 90 and 95 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS IWX issued a tornado warning for this county at 05:27 UTC, 20 minutes before the tornado touched down, in force until 06:08 UTC.

Issued (UTC)ExpiredProductOffice
17:46 UTC20:49 UTCTornado WatchIWX
05:27 UTC06:08 UTCTornado WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at May 13, 7:17 PM EDT, 6 hours 30 minutes earlier.

Area forecast discussion, May 13, 7:17 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
717 PM EDT THU MAY 13 2010

.AVIATION /00Z TAFS/...

VFR CONDITIONS ATTM AT BOTH TERMINALS AHEAD OF A SURFACE COLD
FRONT MOVING EAST OVER CENTRAL ILLINOIS. UPSTREAM SATELLITE AND
OBSERVATIONS CONFIRM SOME MVFR STCU BACK OVER NORTHERN
MO...EASTERN IA...EXTENDING EAST INTO SOUTHERN WI AND NORTHERN IL.
AT THE SAME TIME REGIONAL RADAR IMAGERY SHOWS A CONVECTIVE COMPLEX
OVER SOUTHEASTERN MO...WITH THE UPPER FLOW PATTERN INDICATING THAT
THIS FEATURE WILL RIDE NORTHEAST TOWARDS OUR AREA TONIGHT.

AT SBN...LAKE ENHANCED BOUNDARY HAS PUSHED SOUTH AND EAST OF THE
TERMINAL AND WITH THE WINDSHIFT TO NORTHWEST DON/T SEE MUCH OF A
CHANCE FOR ANY PRECIP. DO SEE A WINDOW OF OPPORTUNITY AFTER ABOUT
4Z FOR SOME OF THAT UPSTREAM MVFR STCU TO BRIEFLY IMPACT THE TAF
SITE BEFORE MORE SUBSTANTIAL CLEARING WORKS IN TOWARDS DAYBREAK.

AT FWA...WHILE A STRAY POP UP SHRA/TSRA IS NOT OUT OF THE QUESTION
THIS EVENING...THE PROBABILITY OF OCCURRENCE IS QUITE LOW AND
EXPECT VFR CONDITIONS TO PERSIST. AFTER MIDNIGHT...HOWEVER...THE
MO CONVECTIVE COMPLEX WILL LIKELY MAKE A RUN AT THIS SITE AND HAVE
INCLUDED A PERIOD OF SHRAS IN THE VERY EARLY MORNING HOURS...ALONG
WITH DETERIORATION TO MVFR CIGS. CAN/T RULE OUT THUNDER WITH ANY
ACTIVITY THAT DOES ARRIVE...BUT WILL ONLY INCLUDE CB MENTION AT
THIS TIME AS TIMING OF ARRIVAL DOESN/T FAVOR MUCH THUNDER. THIS
ACTIVITY SHOULD CLEAR OUT TOWARDS DAYBREAK WITH VFR CONDITIONS
RETURNING.

FOR THE DAY ON FRIDAY EXPECT JUST A FEW CU AS HIGH PRESSURE BUILDS
INTO THE REGION.

WINDS HAVE RECENTLY SHIFTED NORTHWEST AT SBN AND WILL GRADUALLY
BACK WESTERLY OVERNIGHT AROUND 10KTS. EXPECT SOUTHWEST WINDS 15KTS
TO SLOWLY VEER WESTERLY 10-15KTS FOR THE OVERNIGHT AT FWA. FOR
FRIDAY...WESTERLY WINDS WILL INCREASE TO 15G25KTS BY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 458 PM EDT THU MAY 13 2010/

UPDATED...
NEGATIVES TO CONVECTIVE INITIATION MENTIONED IN PREVIOUS SHORT
TERM DISCUSSION APPEAR TO BE WINNING OUT AS PRE-FRONTAL OUTFLOW
BOUNDARIES CONT TO MIX OUT THIS AFTN DIMINISHING FORCING
MECHANISMS. THUS HAVE REMOVED REMAINDER OF TORNADO WATCH FROM OUR
CWA AND CONTD TREND OF LOWERING POPS FOR LATE THIS AFTN AND TNGT.

PREV DISCUSSION... /ISSUED 416 PM EDT THU MAY 13 2010/

SHORT TERM.../TONIGHT/

WARM FRONT HAS LIFTED NORTH INTO MI THIS AFTERNOON LEAVING CWA IN
UNSTABLE WARM SECTOR OF LOW PRESSURE SYSTEM OVER THE UPR MS VALLEY.
TRAILING CDFNT MOVG THROUGH MID MS VALLEY WILL MOVE EAST ACROSS OUR
CWA OVERNIGHT. AIRMASS IMMEDIATELY AHEAD OF CDFNT OVER IL IS NOT AS
UNSTABLE AS IN OUR AREA DUE TO LINGERING AFFECTS OF MORNING
CONVECTION. MODIFIED TAMDAR SOUNDING FROM SBN THIS AFTN ALSO SHOWING
WK CAPPING AROUND 6000FT OVER OUR AREA. THIS AND LACK OF A FOCUSING
MECHANISM HAS PREVENTED DEEP CONVECTION IN OUR CWA MUCH OF THE DAY.
GIVEN THESE NEGATIVES, HAVE LOWERED POPS INTO CHC RANGE FOR THIS
AFTN/EVE. ANY STORMS THAT DO DVLP WILL STILL HAVE POTENTIAL TO
BECOME SVR WITH VERY UNSTABLE CONDITIONS AND STRONG DEEP LAYER SHEAR
AND ALSO WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL AS PRECIP WATER
VALUES POOLING AROUND 1.6 INCHES. HWVR, GIVEN LACK OF WIDESPREAD
HEAVY RAIN OVERNIGHT AND QUESTIONABLE COVERAGE OF CONVECTION AHEAD
OF TONIGHT'S FRONT, HAVE DECIDED TO DROP AREAL FLOOD WATCH. TRIMMED
WRN PORTION OF TORNADO WATCH #167 EARLIER, AND AS APPEARS BEST
FORCING MECHANISM ALONG PRE-FRONTAL TROF MOVG INTO SERN INDIANA
AND NORTH CENTRAL OH ATTM, WILL PRBLY BE ABLE TO DROP REMAINDER
EARLY.

LONG TERM.../FRIDAY THROUGH THURSDAY/
NO SGFNT CHANGES MADE IN THIS PERIOD. HIGH PRESSURE WILL BUILD EAST
FROM THE PLAINS ON FRIDAY PROVIDING DRY WX. CAA WILL RESULT IN
CONSIDERABLY COOLER TEMPS WITH WITH HIGHS OVER MOST OF THE CWA IN
THE U60S. COOL TEMPS AND FAIR WX SHOULD PERSIST OVER THE WEEKEND AS
HIGH PRESSURE MOVES ACROSS THE GRTLKS.

PERSISTENT WRN TROF EXPECTED TO MOVE EAST TO THE WRN GRTLKS/MS
VALLEY BY MONDAY AS RIDGING DVLPS OVER THE ROCKIES. THIS SYSTEM
SHOULD CLOSE OFF IN OUR REGION BRINGING A GOOD CHC OF RAIN MON/TUE.
ECMWF/GFS CONT TO HAVE POOR RUN-RUN CONTINUITY AND CONSIDERABLE
DIFFERENCES ON TRACK OF ASSOCIATED SFC LOW. THUS, WITH THESE
UNCERTAINTIES, MADE LITTLE CHANGE TO THIS PORTION OF THE FORECAST.
TIMING OF PRECIP AFFECTING THE AREA STILL LOOKS BEST FOR MON-MON
NGT, SO DID BUMP POPS UP A BIT MORE IN THESE PERIODS.

THIS SYSTEM IS EXPECTED TO MOVE EAST OF THE AREA BY WED/THU. AGAIN
GFS/ECMWF HAVE CONSIDERABLE TIMING DIFFERENCES. LEANED AGAINST FAST
BIASED GFS AND TOWARD SLOWER ECMWF WITH TEMPS BLO 12Z MEX
FORECASTS...HWVR GIVEN MODEL DIFFERENCES LEFT POPS OUT OF WED FCST
AND STARTED OUT THE NEW DAY7 DRY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...JT
LONG TERM...JT
AVIATION...ARNOTT
Hazardous weather outlook, May 13, 7:24 PM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 PM EDT THU MAY 13 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-142330-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
724 PM EDT THU MAY 13 2010 /624 PM CDT THU MAY 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREA RIVERS MAY BE NEAR OR ABOVE FLOOD STAGE THROUGH THE WEEKEND.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. IT IS TOO EARLY TO
DETERMINE WHETHER SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-142330-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
724 PM EDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8 PM EDT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY. IT IS TOO EARLY TO
DETERMINE WHETHER SEVERE STORMS WILL BE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

ARNOTT

In the hours before

Special weather statement, May 13, 11:11 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 PM EDT THU MAY 13 2010

OHZ004-005-015-016-024-140400-
DEFIANCE OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
1111 PM EDT THU MAY 13 2010

AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAULDING TO
CONVOY...MOVING EAST AT 50 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  OTTAWA...
  CONTINENTAL...
  KALIDA...
  DESHLER...LEIPSIC AND GLANDORF...
  PANDORA...
  CHARLOE...MELROSE AND GROVER HILL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4087 8479 4096 8476 4117 8461 4127 8387
      4093 8387
TIME...MOT...LOC 0312Z 259DEG 44KT 4111 8453 4098 8463
          4089 8467

ARNOTT
Special weather statement, May 13, 11:22 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1122 PM EDT THU MAY 13 2010

INZ027-OHZ016-024-025-140400-
ADAMS IN-ALLEN OH-PUTNAM OH-VAN WERT OH-
1122 PM EDT THU MAY 13 2010

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES WEST OF OHIO CITY...OR NEAR DECATUR...
MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN WERT...
  DELPHOS...
  OHIO CITY...
  SPENCERVILLE...
  GLENMORE...DULL AND ABANAKA...
  JONESTOWN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8409 4069 8445 4072 8445 4072 8479
      4070 8480 4070 8490 4087 8487 4092 8408
TIME...MOT...LOC 0322Z 261DEG 39KT 4080 8479

ARNOTT
Special weather statement, May 13, 11:59 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1159 PM EDT THU MAY 13 2010

OHZ016-024-025-140445-
ALLEN OH-PUTNAM OH-VAN WERT OH-
1159 PM EDT THU MAY 13 2010

AT 1155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DELPHOS TO 9 MILES
SOUTHWEST OF DELPHOS...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BLUFFTON...
  ELIDA...
  COLUMBUS GROVE...
  PANDORA...
  RUSHMORE...RIMER AND SOUTHWORTH...
  VAUGHNSVILLE...NEEDMORE AND GOMER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4075 8457 4096 8436 4098 8387 4075 8387
TIME...MOT...LOC 0359Z 266DEG 36KT 4089 8431 4082 8438
          4080 8444

ARNOTT
Special weather statement, May 14, 12:43 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1243 AM EDT FRI MAY 14 2010

INZ017-018-024>027-032-140545-
ADAMS IN-ALLEN IN-GRANT IN-HUNTINGTON IN-WABASH IN-WELLS IN-WHITLEY
IN-
1243 AM EDT FRI MAY 14 2010

AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTH OF ANDREWS...OR 11 MILES SOUTH OF
HUNTINGTON...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  OSSIAN...
  FORT WAYNE...
  DECATUR AND NEW HAVEN...
  MARKLE...
  MONROE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4083 8577 4128 8507 4128 8481 4075 8481
      4064 8564
TIME...MOT...LOC 0442Z 252DEG 42KT 4074 8552
Special weather statement, May 14, 1:10 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
110 AM EDT FRI MAY 14 2010

INZ026-027-140615-
ADAMS IN-WELLS IN-
110 AM EDT FRI MAY 14 2010

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF BERNE...OR 11 MILES SOUTHWEST OF
BLUFFTON...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
THIS STORM HAS ALSO SHOWED SIGNS OF ROTATION AT TIMES. BE PREPARED
FOR ADDITIONAL WARNINGS IF THIS STORM STRENGTHENS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BERNE AND GENEVA...
  REIFFSBURG...VERA CRUZ AND PETROLEUM...
  LINN GROVE AND CEYLON...
  SALEM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4067 8534 4068 8534 4075 8481 4059 8480
      4059 8532
TIME...MOT...LOC 0509Z 266DEG 65KT 4066 8524
Special weather statement, May 14, 1:17 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
117 AM EDT FRI MAY 14 2010

INZ018-027-OHZ004-005-015-016-024-025-140615-
ADAMS IN-ALLEN OH-ALLEN IN-DEFIANCE OH-HENRY OH-PAULDING OH-PUTNAM
OH-VAN WERT OH-
117 AM EDT FRI MAY 14 2010

...STRONG THUNDERSTORMS CONTINUE...

AT 114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF CONVOY...OR NEAR
DECATUR...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS. THESE STORMS HAVE ALSO HAD ROTATION ASSOCIATED WITH THEM
FROM TIME TO TIME. BE SAFE AND MOVE TO SHELTER AS THESE STORMS
APPROACH. ADDITIONAL WARNINGS MAY BE ISSUED IF THESE STORMS
STRENGTHEN.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  HICKSVILLE...
  VAN WERT...
  DELPHOS AND DEFIANCE...
  LIMA...FORT SHAWNEE AND NAPOLEON...
  OTTAWA...
  BLUFFTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4070 8445 4072 8445 4073 8481 4059 8481
      4128 8482 4130 8480 4148 8387 4065 8387
TIME...MOT...LOC 0515Z 266DEG 65KT 4085 8483

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

5.8 hours before the tornado, 164 km from the path. May 14, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1691 joules per kilogram, CIN -36, lifted condensation level 938 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 261 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
2513 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.4
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

6.2 hours after it, 164 km from the path. May 14, 2010.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1204 joules per kilogram, CIN 0, lifted condensation level 546 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -10 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
849 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The surface observations

Lima (AOH), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:53 UTC7466240° 10 kt191017.9
04:53 UTC7266220° 8 kt1017.6
05:53 UTC7166210° 9 kt1017.6
06:12 UTC71.666.2220° 11 kt1017.9VCTS
06:51 UTC69.862.6280° 17 kt221018.3VCTS
06:53 UTC6962270° 15 kt221018.3VCTS
07:02 UTC6862.6260° 14 kt221018.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 125 km away, was scanning. The volume nearest the touchdown began at 05:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:46 UTCTSTM WND DMG3 N Ohio CityVan Wert, OH5 POWER POLES SNAPPED OFF ON S.R. 118. 40 FOOT PINE TREE UPROOTED.
05:47 UTCTORNADO3 Wsw DelphosVan Wert, OHTHE NATIONAL WEATHER SERVICE AND VAN WERT COUNTY EMERGENCY MANAGEMENT CONFIRMED THAT A WEAK EF1 TORNADO TOUCHED DOWN IN EASTERN VAN WERT COUNTY. THE TORNADO HEAVILY DAMAGED SEVERAL LARGE TREES...WITH 23 STRUCTURES RECEIV
05:48 UTCTSTM WND GST 763 W DelphosVan Wert, OHMEASURED ON DAVIS EQUIPTMENT
05:51 UTCTSTM WND DMGDelphosAllen, OHSEVERAL HOMES RECEIVED WIND DAMAGE IN DELPHOS...PART OF MC DONALDS ROOF BLOWN OFF...SEVERAL TREES DOWN IN AND AROUND TOWN
05:52 UTCTSTM WND DMG3 E DelphosAllen, OHSEMI-TRUCK FLIPPED OVER AT THE STATE ROAD 309 EXIT ON US 30
06:05 UTCTSTM WND DMG1 W DelphosVan Wert, OHA 50 FOOT TREE FELL ON A TRUCK AND HOUSE.
06:10 UTCTSTM WND DMGDelphosAllen, OH5 TO 6 INCH DIAMETER TREE LIMBS DOWN IN DELPHOS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of May 13, 2010

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 134:19 AM CDTEF1Creek, OK20.01,000$75,000
May 134:43 AM CDTEF2Tulsa, OK22.7500$750,000
May 134:45 AM CDTEF1Tulsa, OK14.1500$125,000
May 134:52 AM CDTEF2Okmulgee, OK6.0300$200,000
May 135:04 AM CDTEF2Wagoner, OK5.15502$400,000
May 135:05 AM CDTEF2Rogers, OK6.0450$750,000
May 135:09 AM CDTEF0Rogers, OK3.1700$10,000
May 135:17 AM CDTEF2Rogers, OK8.71,0002$350,000
May 135:37 AM CDTEF1Cherokee, OK4.0200$10,000
May 135:51 AM CDTEF1Cherokee, OK4.0200
May 136:05 AM CDTEF1Ottawa, OK8.0500$25,000
May 136:24 AM CDTEF1Washington, AR0.175
May 137:00 AM CDTEF1Barry, MO2.2200$500,000
May 137:42 AM CDTEF0Stone, MO0.350$10,000
May 138:00 AM CDTEF0Christian, MO4.3200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.